Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Des Moines, IA

July 18, 2003Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2003, 4:25 AM CDT for Marshall County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 4:25 AM CDT (09:25 UTC)
Expired
Jul 18, 2003, 5:00 AM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.7
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KDMX 180925
SVRDMX
IAC127-181000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 500 AM CDT

* AT 423 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF CLEMONS...OR ABOUT 45 MILES
  SOUTHWEST OF WATERLOO...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CLEMONS AROUND 430 AM...
  5 MILES WEST OF ALBION AROUND 435 AM...
  6 MILES EAST OF STATE CENTER AROUND 440 AM...
  7 MILES WEST OF MARSHALLTOWN AROUND 445 AM...
  5 MILES EAST OF MELBOURNE AROUND 450 AM AND
  NEAR HAVERHILL AROUND 455 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4221 9281 4222 9328 4187 9319 4187 9278


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 2:55 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CDT FRI JUL 18 2003

SHORT TERM...
NOT OUT OF THE WOODS HERE FOR CONVECTION YET BEFORE SUNRISE. CELLS
JUST POPPING N OF DMX WHICH MEANS MORE ISC GRID ADJUSTMENTS PROBABLY
FORTHCOMING. LOW LEVEL CONVERGENCE IS STRONGLY IMPLIED IN
THE 88D VWP/PROFILER NETWORK WITH 40KT LLJ AT KOAX AND FBY WITH
925-850 MB BOUNDARY STILL IN PLACE OVER CENTRAL IA.  SURFACE WINDS
HAVE ALSO BACKED A WEE BIT TO ESE ALONG AND S OF I-80 WITH MARKED
INCREASE IN NE FLOW AND DRY ADVECTION ACROSS NE IA, BUT STILL
BELIEVE ANY CONVECTION WOULD HAVE TO FIRE BASED AT LEAST AT 925-850
MB BASED ON LAPS/BUFR SOUNDINGS.  GREATEST THREAT OF CONVECTION
WOULD BE IN OUR SE/EC CWA.  NEW CONVECTION HAS DEVELOPED IN NC IL,
WITH EXPECTED FURTHER DEVELOPMENT SOON AS CAP WEAKENS FURTHER W WITH
SECONDARY SHORTWAVE DROPPING SE FROM MN.  700 MB TEMPS HAVE COOLED
TO 10C OR LESS ACROSS THE E HALF OF THE STATE.  IFR ST LAYER ALSO
MAKING PROGRESS TO THE SW, BUT STRONG DRYING NOTED FURTHER
UPSTREAM.  THIS SHOULD MAKE SLOWER PROGRESS LATER TODAY, BUT STILL
SHOULD TAKE THE EDGE OFF THE DEW POINTS BY AFTERNOON.

LONGER TERM...
SURFACE RIDGE MAKES GOOD PROGRESS INTO INTO WI/IL WHERE
COOLEST/DRIEST AIR SHOULD RESIDE. HOWEVER, RIDGE AXIS WILL PREVENT
MCS ACTIVITY FRIDAY NIGHT AND SATURDAY FROM MAKING IT INTO THE CWA
WITH IA BETWEEN SEMI-PERMANENT SURFACE LOW IN KS AND COLD FRONT
DROPPING INTO THE UPPER MS VALLEY.  CONVECTION APPEARS IT WILL BACK
BUILD THROUGH MN INTO EASTERN SD ON SATURDAY.  SEVERE THREAT ON
SUNDAY BARES WATCHING AGAIN AS MOISTURE MAKES RAPID RETURN TRIP
AHEAD OF COLD FRONT SUNDAY WITH EXPLOSIVE CAPES AGAIN.  THIS TIME,
THE CAP SHOULD BE WEAKER WITH 700 MB TEMPS ONLY 8-11C.  WITH 60KT
500 MB JET SHOOTING SE THROUGH MN, STORM RELATIVE SHEAR SHOULD BE
IMPRESSIVE.

.DSM...NONE

KULA
Hazardous weather outlook, Jul 17, 11:45 AM CDT, 16 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
OR THIS EVENING ACROSS CENTRAL AND NORTHERN IOWA...SPREADING
SOUTHEAST LATER IN THE EVENING.  SEVERE WEATHER THREATS INCLUDE
DAMAGING WINDS...BRIEF ISOLATED TORNADOES...AND LARGE HAIL.  A WEAK
COOL FRONT AND WIND SHIFT WILL BE PUSHING SOUTH INTO THE NORTHERN
IOWA...AND BY MID AFTERNOON SHOULD LIE ALONG OR NEAR A FORT DODGE TO
WATERLOO LINE WHERE INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED
BETWEEN 4 AND 6 PM.  VERY HIGH DEW POINTS IN THE MID 70S TO NEAR 80
ARE EXPECTED TO POOL ALONG THIS BOUNDARY...AS TEMPERATURES REACH THE
UPPER 80S TO LOWER 90S.  THE RESULTING STRONG INSTABILITY WARRANTS
CONCERN FOR ALL SEVERE WEATHER THREATS...INCLUDING BRIEF ISOLATED
TORNADOES.

IN ADDITION...THOSE PLANNING OUTSIDE WORK OR ACTIVITY SHOULD
PLAN ON HEAT INDICES OF 100 TO 105 AND INCLUDE FREQUENT WATER AND
COOLING BREAKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON AND
NIGHT...BUT THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SERVICES OF CENTRAL IOWA SKYWARN AND OTHER SPOTTER GROUPS MAY BE
REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

PC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:56 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall49 min
Jul 18, 4:58 AM CDTSevere Thunderstorm WarningDMXPoweshiek32 min
Jul 18, 5:29 AM CDTSevere Thunderstorm WarningDMXPoweshiek46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.